Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 239, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 9, 2024, 3:18 PM MDT for El Paso County, Teller County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2024, 3:18 PM MDT (21:18 UTC)
- Expired
- Aug 9, 2024, 3:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties El Paso County, CO, Teller County, CO
The radar
The Pueblo radar (KPUX), 91 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2216 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- -51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS55 KPUB 092118
SVRPUB
COC041-119-092145-
/O.NEW.KPUB.SV.W.0239.240809T2118Z-240809T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
318 PM MDT Fri Aug 9 2024
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Southeastern Teller County in central Colorado...
Western El Paso County in east central Colorado...
* Until 345 PM MDT.
* At 317 PM MDT, a severe thunderstorm was located near Cripple
Creek, or 18 miles west of Colorado Springs, moving southeast at 10
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cripple Creek and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 10522 3883 10511 3875 10501 3869 10519
TIME...MOT...LOC 2117Z 334DEG 9KT 3879 10515
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Moore1 follow-up statement
629 WWUS55 KPUB 092141 SVSPUB Severe Weather Statement National Weather Service Pueblo CO 341 PM MDT Fri Aug 9 2024 COC041-119-092150- /O.EXP.KPUB.SV.W.0239.000000T0000Z-240809T2145Z/ Teller CO-El Paso CO- 341 PM MDT Fri Aug 9 2024 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TELLER AND WESTERN EL PASO COUNTIES WILL EXPIRE AT 345 PM MDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. && LAT...LON 3879 10522 3883 10511 3875 10501 3869 10519 TIME...MOT...LOC 2140Z 334DEG 9KT 3874 10512 $$ PS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:33 PM MDT, 45 minutes earlier. Its key messages:
- Cool and wet weather next 24 hours.
- Some locally heavy rain possible through the period.
- Isolated marginally svr storms tomorrow.
- Near to below normal temperatures continue through the extended with the unsettled pattern with daily thunderstorm chances continuing.
Area forecast discussion, Aug 9, 2:33 PM MDT, 45 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 233 PM MDT Fri Aug 9 2024 .KEY MESSAGES... - Cool and wet weather next 24 hours. - Some locally heavy rain possible through the period. - Isolated marginally svr storms tomorrow. - Near to below normal temperatures continue through the extended with the unsettled pattern with daily thunderstorm chances continuing. && .SHORT TERM /THROUGH SATURDAY/... Issued at 209 PM MDT Fri Aug 9 2024 Currently...Lots of clouds and showers over the region at 2 pm. Two areas of focus were noted, along the CO/NM border where the weak surface boundary was noted, and along a weak wave which extended from NE CO southwest into the La Garitas. Quite a temp gradient across the region at this hour as temps up in the Pikes Peak region (lower elevations) were in the mid 50s while KTAD/Walsenburg region were in the mid 70s (In Teller county temps were in the 70s). Rest of Today into Tonight... Guidance continues to print out widespread QPF and this appears believable. DESI analysis shows general (mean) amounts of 0.1 to 0.3 across a widespread area through this evening with the heaviest amounts down along the border of CO/NM/OK. Given some CAPE over the higher terrain, a few stronger storms will be possible with locally heavy rain with the convective cells. Additionally, some locally heavy rain will be likely along the border where amounts over 0.5" will be likely. Precip will likely last well into the evening hours going into the overnight time period, with it gradually decreasing towards sunrise. As for temps, it will be relatively uniform across the entire region tonight given the clouds with lows in the 50s plains and valleys and 40s mtns. Tomorrow... A weak "day-2" setup will be in place over the region. Low level moist upslope will combine with modest westerlies to allow for some deep layer shear. Temps are still rather warm aloft so CAPE will not be all that strong, but enough CAPE should be present combined with the shear to allow for a few strong storms during the afternoon time period. With better CAPE, some heavy rainers will be possible, and the region is once again outlooked for marginal risk for flash flooding. This will be especially true if locally heavy rain occurs tonight, making the antecedent conditions receptive for flash flooding. Tomorrow will likely start out rather cloudy, especially the plains. Max temps tomorrow will be warmer than today, and anticipated readings in the 80s plains, with 70s in the valleys. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Issued at 209 PM MDT Fri Aug 9 2024 Upper ridge to the south with perturbations riding the northern periphery will keep an unsettled pattern over CO each day through much of the extended. Temperatures rebound a few degrees for Sunday but precipitable waters will still be running around 100-130% of normal with a modest monsoon fetch still residing across CO. Lee trough dries out the low levels a bit across the I-25 corridor but will have to watch an axis of higher dew points and CAPE across the eastern plains where a few stronger storms could form within some modest deep layer shears around 30 kts. Front sags south into the area on Monday which will drop temperatures back across eastern areas to below climatological normals. Southeasterly flow will bring higher dew points back westward into the plains and southeast mountains as another disturbance in the upper levels moves through westerly flow aloft. This should bring another uptick in thunderstorms to the mountains and plains. Higher CAPE across the far eastern plains combined with deep layer shears around 30-40 kts could lead to one or two strong to severe storms for the eastern counties where axis of higher CAPE will reside. Heavy rain will be possible with all thunderstorms as Precipitable waters will stay in the 100-140% of normal range. Southwest to westerly flow brings a bit drying into the region towards mid week, dropping precipitable waters back to around normal. There will still be sufficient moisture for daily thunderstorms in and near the mountains each day, but temperatures should return to near normal. Upper high rebuilds over CO and the central plains as a new upper trough enters the Pacific Northwest. Conceptually this should bring a better fetch of monsoon moisture into the region by the weekend, and the potential for near to a little above normal temperatures. -KT && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1127 AM MDT Fri Aug 9 2024 Lots of moisture and clouds are over the region. Low cigs have been slow to break up at all of the TAF sites, but based on statistical guidance, we should see the cigs rise by early to mid afternoon. Best overall best chance of precip will be along the southern parts of the region, and KALS will see the best chance of rain through the next 24 hours. Later this evening, with the moisture continuing over the area and light winds, lower cigs and some BR will be likely at the taf sites. It is relatively stable over the region, so TSRA will not be that widespread or strong, but isold thunder will be possible, especially during the later afternoon and evening time periods. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...HODANISH LONG TERM...KT AVIATION...HODANISH
Hazardous weather outlook, Aug 9, 11:26 AM MDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Fri Aug 9 2024 COZ058>089-093>099-101730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Fri Aug 9 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Continued chances for scattered to numerous showers and thunderstorms are expected for this afternoon into this evening, with showers and storms developing over the mountains this afternoon and pushing eastward and onto the plains throughout the late afternoon and evening hours. The overall best chance of heavier rain and thunderstorm activity will be along the Colorado and New Mexico border. Storms will be capable of producing excessive rainfall and flash flooding, with higher levels of concern over vulnerable areas like the Chalk Cliffs, burn scars, and urban areas along with areas along the Colorado and New Mexico border areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Daily afternoon and evening showers and thunderstorms will be possible Saturday through Tuesday, with less coverage Wednesday and Thursday. Gusty outflow winds, lightning and locally heavy rainfall will be possible with any thunderstorms. Localized flash flooding will be possible on area burn scars and flood prone areas through Tuesday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Special weather statement, Aug 9, 2:16 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
216 PM MDT Fri Aug 9 2024
COZ081-084-092045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
216 PM MDT Fri Aug 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES THROUGH 245 PM MDT...
At 216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 18 miles northwest of Colorado Springs, moving
southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Woodland Park, Monument, Palmer Lake, Green Mountain Falls, and
Crystola.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3901 10515 3913 10506 3913 10485 3891 10503
TIME...MOT...LOC 2016Z 294DEG 9KT 3905 10504
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MooreThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:16 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Aug 9, 3:33 PM MDT | Special Weather Statement | PUB | 57 min | |
| Aug 9, 4:32 PM MDT | Special Weather Statement | PUB | Baca | 58 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.